Home » Mental Health Blog Posts » Pristiq Withdrawal | Symptoms, My Experience, and How to Manage It

Pristiq Withdrawal | Symptoms, My Experience, and How to Manage It

  • by
  • 8 min read

Pristiq withdrawal, like withdrawal from many other antidepressants, can be a bitch.

However, because Pristiq isn’t an addictive drug, it’s not quite called withdrawal — it’s actually called antidepressant discontinuation syndrome.

Thankfully, it only appears in about 20% of people, so if you’re taking Pristiq, you shouldn’t be as worried about it as you might be.

Pristiq, also known as desvenlafaxine, is an antidepressant that I’ve taken in one form or another on and off for the past 11 years. 

It’s an SNRI (serotonin-norepinephrine reuptake inhibitor) and is, for whatever reason, the type of antidepressant that works best for me.

Here’s what Pristiq withdrawal is like.

Pristiq Withdrawal Symptoms

If you’re one of the unlucky 1 in 5 people whose body becomes physically dependent on Pristiq, there are a number of symptoms you might experience, including:

  • flu-like symptoms
  • insomnia
  • nausea
  • imbalance
  • sensory disturbances
  • hyperarousal
  • brain zaps

Also, and this probably doesn’t come as a shock to you, but you can also find that your depression comes back.

If you suffer from major depressive disorder (MDD) like I do, one of the worst things you can probably do is to stop taking Pristiq or any other antidepressant.

Don’t get me wrong — all the symptoms of Pristiq withdrawal suck ass — but the one problem that’s much more important to worry about is your depression coming back.

My Biggest Symptom of Pristiq Withdrawal Was Depression

When I was 26 years old, I got sober from a wide variety of drugs.

It’s easier to say what I wasn’t abusing because I was getting high on so many different substances.

When I got sober, my depression came back like a son of a bitch. It was intense.

I hadn’t felt depression like that in a long time because I had been abusing opiates, which are, among all the fucked up things they do, actually great antidepressants.

So I went to a psychiatrist, and I got back on some antidepressants that I knew worked best for me — SNRIs.

I was started on an SNRI called Effexor, and though it worked great, it gave me terrible night sweats.

Because of this, I decided, in my incredible wisdom, that it would be a good idea for me to stop taking my antidepressants without consulting my psychiatrist.

As you might imagine, this didn’t go very well.

Now, because I worked the 12 steps rigorously at the time, especially step 12, my depression actually seemed to be under control for a while.

I’ll admit that it helped a lot for me to be helping others. I was also busy with school and working, so I didn’t really notice what was happening.

My depression was coming back.

This went on for about 8 years. I continued to work the 12 steps, I continued to help a lot of people, I worked and went to school, eventually getting two Bachelors degrees and a Masters degree.

I was so preoccupied with life that I didn’t realize how deeply depressed I had become.

When I finished school (finally) and got married, and everything started to settle down, I finally felt the depression for the first time in a long time.

That had been the biggest effect of my Effexor withdrawal — I became depressed again.

Funny how that works. Who would have guessed?

So I decided that I needed to do more than just work the 12 steps.

I decided I needed to go to a psychiatrist.

Getting on Pristiq

When I told the psychiatrist that SNRIs seemed to work best for me, she suggested Pristiq.

I’d never taken it before, but I was open-minded.

I started a low dose of Pristiq so that I could see how it worked, and I didn’t get much out of it — if anything. I was still deeply depressed.

I told the psychiatrist, and she told me that we could try bumping up the dosage because this was just a starter dosage that I was on.

We did that, and I finally started to get some results, but I still felt depressed — just not as deeply depressed as I had.

Before, I just had kind of felt like I didn’t want to exist.

Now, I was okay with existing, but not by a lot.

So the Pristiq was treating my depression, that was clear, but I needed a higher dose. I got up to 100mg a day, and I found that this was enough to treat my depression.

I no longer felt like life sucked and that nothing was worthwhile — I felt okay.

I’m not going to lie and say that depression is always treated completely by antidepressants. It’s not like I started waking up with a smile on my face and that everything in life felt wonderful.

I just felt okay again. Like I could deal with life and not have it kick my ass day after week after month after year.

This might be part of the problem and why I felt the symptoms of Pristiq withdrawal when I would miss a dose.

Pristiq Withdrawal Can Start Fast — In My Experience, After 24 Hours

When I started taking Pristiq at that high dose, I first had to realize that I wasn’t going to be made incredibly happy by the drug — it was just going to level me out and treat my major depressive disorder.

However, and it took a while for me to realize this, it was also going to help with my bipolar disorder.

It was probably another six months before I got on medicine for my bipolar, but I found that the antidepressant worked well for part of it.

I also learned, thankfully, that I couldn’t do what I’d done in the past.

I couldn’t just stop taking Pristiq.

It would be stupid.

Really stupid.

But every now and then, I would forget my dose.

Once, I forgot to put Pristiq in my med minder, and I ended up withdrawing from Pristiq for 3 days straight.

That should tell you a little bit about how Pristiq withdrawal really isn’t that bad.

Yeah, any sort of withdrawal sucks, but I’ve gone through serious withdrawal from heroin, so I can honestly say that Pristiq withdrawal isn’t nearly as bad as that.

I didn’t notice for 3 days that I wasn’t taking my meds, but I was definitely experiencing the symptoms of Pristiq withdrawal.

For example, I was getting the brain zaps pretty badly. I didn’t even know what those were because I’d never experienced them before.

Even when I was withdrawing from Xanax, I didn’t get brain zaps — I just went straight to seizures.

The brain zaps kind of feel like a little shock. You sort of have a very tiny blackout and then sort of come to. It’s like your whole head gets filled with electricity for a quarter of a second — a little zap.

I also started feeling those flu-like symptoms, but they weren’t nearly as intense as the severe flu-like feelings you get when you come off of heroin.

I just felt kind of generally ill.

I didn’t really want to eat. My stomach was kind of off feeling. I was tired. That was about it.

The symptoms of Pristiq withdrawal are only supposed to l–2 weeks, so frankly, I don’t think it would be that bad to come off of if I were to go through the entire process.

Don’t get me wrong — it wouldn’t be great to go through either — it just wouldn’t be terrible. You could probably keep working or going to school or whatever while doing it.

How to Deal With Symptoms

If you’re going to come off your antidepressants, make sure you do it under the care of a doctor.

You might want to come off for one reason or another that makes sense for you, but if you’re going to do it, make sure you have a way to manage the symptoms of Pristiq withdrawal.

Now I don’t know what a doctor is going to prescribe you, and I’m not a doctor, but I can tell you that, like any other medicine, it’s probably smart to go off slowly — to wean yourself off over a period of weeks or months, which is definitely simple to do since it’s not an addicting substance.

You might also want to take some Prozac as some studies suggest this can help (obviously it has to be prescribed to you), others have found that Benadryl can help.

On top of that, you can take a variety of actions that help with depression and withdrawals of all sorts generally, like exercising and going outside to get some sun.

Now I definitely am not recommending this and am just going off my own experience, but when I would come off heroin, I would always make sure to smoke some weed and take a benzo like Xanax or Valium to deal with it.

I’m not recommending that you do that. I’m just saying what I would do. It helped with heroin withdrawal. I have no idea if it would help with Pristiq withdrawal, but since the symptoms are similar, if I was still using and was trying to come off Pristiq on my own, that’s probably what I would do.

The best thing to do is to work with a doctor to make sure you come off safely.

Have you gone through Pristiq withdrawal or are you worried your going to have to withdraw from it soon? Tell me your story in the comments.

Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
nv-author-image

Adam Fout

Adam Fout is an addiction/recovery blogger who writes nonfiction and speculative fiction. He is a graduate of the 2020 Odyssey Writing Workshop and has been published in or has upcoming work in december, Another Chicago Magazine, The Doctor T. J. Eckleburg Review, J Journal, Pulp Literature, and DreamForge. And he LOVES when readers reach out to him! Always feel free to send me an email at awfout at gmail dot com. I can't wait to hear from you!